Ohio, 2019

Damaging Winds in Ohio, June 2, 2019

June 2, 2019 · NWS ILN · 7 events in 2 counties and zones

Strong to severe thunderstorms developed in the early morning hours ahead of an advancing cold front.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILN wrote it up.

Strong to severe thunderstorms developed in the early morning hours ahead of an advancing cold front.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at Jun 1, 8:22 PM EST, 3 hours 38 minutes earlier.

Area forecast discussion, Jun 1, 8:22 PM EST, 3 hours 38 minutes before
AREA FORECAST DISCUSSION
National Weather Service Wilmington OH
922 PM EDT Sat Jun 1 2019

.SYNOPSIS...
A cold front will push southeast across the region tonight into
Sunday morning, bringing a chance for showers and thunderstorms.
A drier and somewhat cooler airmass will then build into the
region for the first part of the week. More seasonable
temperatures will return through mid week, along with the next
chance for precipitation.

&&

.NEAR TERM /UNTIL 6 AM SUNDAY MORNING/...
Finally just now starting to get a few updrafts along outflow
boundary which has settled south into Hardin/Union/Delaware
Counties from large nrn OH thunderstorm complex. This boundary
will continue to fester with convection for the next few hours
as moist southwesterly flow impinges on it.

Stronger forcing for ascent was spreading into Indiana per water
vapor imagery and thunderstorms over cntl/nrn Indiana were on
the slow uptick. This has been well-advertised by numerous HRRR
runs this afternoon and evening so expect storms to fill in a
bit to the west and enter the northwestern part of the forecast
area around 1030 PM. Think there's about a 2-3 hour window
across Mercer/Darke counties east through Delaware County from
11P-1A or so that some strong to severe storms could be seen
with wind the primary threat. The shear per the 02.00Z KILN
sounding is paltry through the depth of the sounding, but as the
night wears on further north, shear will increase somewhat to
the point that a small scale bowing segment could have some
longevity as it crosses the far northern CWA. This is especially
true with the strong outflow boundary now draped across these
counties and seemingly not going anywhere given weakening
convection further north. There's plenty of instability and
enough warm/moist flow in the boundary layer to keep activity
near- surface based well into the overnight up there, so the
maintenance of MRGL/SLGT risks particularly on the northern part
of the forecast area seems the right call.

Think the best coverage of showers and storms overnight will be
across the north - thus highest rain chances there - and more
focused in the first part of the overnight before slow loss of
instability causes a gradual weakening of storms.

&&

.SHORT TERM /6 AM SUNDAY MORNING THROUGH SUNDAY NIGHT/...
A few showers and thunderstorms may linger into Sunday morning
across our southeast but we should see an overall drying trend
as the trough axis pivots off to our east. Surface high pressure
will then build in across the region Sunday afternoon into
Sunday night, leading to a decreasing cloud trend. Some cooler
air filtering in on the backside of the trough will lead to
highs on Sunday ranging from just the upper 60s northwest to
the low to mid 70s across the south.

&&

.LONG TERM /MONDAY THROUGH SATURDAY/...
A large and deep upper trough will be positioned along the East
Coast to start the period. Surface high pressure forming under
the confluent flow along the western flank of the upper trough
will push across ILN, providing dry weather conditions Monday
and Tuesday.

Once the large upper trough moves east by Wednesday, a surface
boundary developing along a more zonal flow aloft, enhanced by short
wave undulations, will provide the focus for convection. Showers and
a few thunderstorms will become likely Wednesday afternoon, and
strong storms will be possible beneath the rather potent mid level
flow.

Showers and thunderstorms will continue to be possible Thursday
through Saturday when low pressure is forecast to lift to the
Great Lakes while the frontal boundary meanders over the region.

Temperatures are forecast to start below normal under cold advection
in the circulation around the surface high, with readings reaching
the 60s Monday afternoon. A modest amount of warm advection will
allow highs in the near normal upper 70s to around 80 for the
remainder of the period.

&&

.AVIATION /01Z SUNDAY THROUGH THURSDAY/...
00Z TAF cycle continues previous trends in prior forecast, with
shower/thunderstorm chances on the increase this evening for
DAY/CMH/LCK, and a little less so at ILN. Least chances down at
CVG later in the night but still can't rule out some brief
visibility and/or ceiling restrictions with any activity tonight
as the cold front drives showers and storms across the forecast
area. Highest chance of an abrupt wind shift with gusty winds
this evening will be at DAY/CMH - with these sites also in line
for the highest threat of brief IFR or MVFR restrictions.

In the wake of the cold front on Sunday morning, expect a large
area of MVFR ceilings and potentially some light fog in the
moist/cooling airmass in the wake of the front. This should lift
slowly through the morning as heating and mixing commence. Think
clouds will be a little more stubborn than usual for early June
given strong cold advection and breezy northwest winds. Expect
CVG/LUK to break out first during the late morning or early
afternoon, but northern sites /DAY...CMH...LCK/ may stay in VFR
clouds well into the afternoon.

OUTLOOK...Thunderstorms are possible Wednesday into
Thursday.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...None.
KY...None.
IN...None.

&&

SYNOPSIS...JGL
NEAR TERM...Binau
SHORT TERM...JGL
LONG TERM...Coniglio
AVIATION...Binau
Hazardous weather outlook, Jun 1, 2:44 PM EST, 9 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington OH
344 PM EDT Sat Jun 1 2019

INZ050-058-059-066-OHZ026-034-035-042>046-051>056-060>065-070>072-
021200-
Wayne-Fayette IN-Union IN-Franklin IN-Hardin-Mercer-Auglaize-Darke-
Shelby-Logan-Union OH-Delaware-Miami-Champaign-Clark-Madison-
Franklin OH-Licking-Preble-Montgomery-Greene-Fayette OH-Pickaway-
Fairfield-Butler-Warren-Clinton-
344 PM EDT Sat Jun 1 2019

This Hazardous Weather Outlook is for East Central Indiana,
Southeast Indiana, Central Ohio, Southwest Ohio and West Central
Ohio.

.DAY ONE...This afternoon and tonight.

Scattered thunderstorms are expected to develop later this evening
and into tonight. A few of these storms may be strong to severe,
especially this evening. The main severe threat will be damaging
winds and large hail.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

INZ073>075-080-KYZ089>100-OHZ073-074-077>082-088-021200-
Ripley-Dearborn-Ohio-Switzerland-Carroll-Gallatin-Boone-Kenton-
Campbell-Owen-Grant-Pendleton-Bracken-Robertson-Mason-Lewis-Ross-
Hocking-Hamilton-Clermont-Brown-Highland-Adams-Pike-Scioto-
344 PM EDT Sat Jun 1 2019

This Hazardous Weather Outlook is for Southeast Indiana, Northeast
Kentucky, Northern Kentucky, Central Ohio, South Central Ohio and
Southwest Ohio.

.DAY ONE...This afternoon and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jun 1, 6:09 PM EST, 5 hours 51 minutes before
Special Weather Statement
National Weather Service Wilmington OH
709 PM EDT Sat Jun 1 2019

OHZ026-035-044>046-020015-
Hardin-Auglaize-Logan-Union OH-Delaware-
Including the cities of Kenton, Ada, Wapakoneta, St. Marys,
Bellefontaine, Marysville, and Delaware
709 PM EDT Sat Jun 1 2019

...STRONG THUNDERSTORMS MOVING IN THIS EVENING...

A large complex of thunderstorms - some strong to severe - will
build south from the US Highway 30 corridor into portions of
central and west-central Ohio this evening. The strongest storms
may be capable of producing hail and gusty winds, while the
potential for storms to move repeatedly over the same area may
cause some localized flooding of small creeks and streams and
poorly drained areas.

Remain alert this evening - gusty winds from the storms may arrive
well before the rain does - and stay aware for the potential for a
few of these storms to become severe.

Binau
Special weather statement, Jun 1, 10:21 PM EST, 1 hour 39 minutes before
Special Weather Statement
National Weather Service Wilmington OH
1121 PM EDT Sat Jun 1 2019

OHZ034-020345-
Mercer OH-
1121 PM EDT Sat Jun 1 2019

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN MERCER COUNTY UNTIL
1145 PM EDT...

At 1121 PM EDT, radar indicated a strong thunderstorm near Berne,
moving east at 50 mph.

STORM HAZARDS INCLUDE...
Winds to 40 mph...
Pea size hail...
Very heavy rain...

Locations impacted include...
Celina, Rockford, Mendon, Chattanooga, Neptune and Tama.

Water will pond on roads and may quickly fill roadside ditches and
small streams.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

LAT...LON 4073 8446 4055 8446 4062 8480 4073 8480
TIME...MOT...LOC 0321Z 276DEG 43KT 4069 8487

Hickman
Special weather statement, Jun 1, 11:21 PM EST, 39 minutes before
Special Weather Statement
National Weather Service Wilmington OH
1221 AM EDT Sun Jun 2 2019

OHZ026-020445-
Hardin OH-
1221 AM EDT Sun Jun 2 2019

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN HARDIN COUNTY UNTIL
1245 AM EDT...

At 1221 AM EDT, radar indicated a strong thunderstorm over Ada,
moving east at 45 mph.

STORM HAZARDS INCLUDE...
Winds to 45 mph...
Pea size hail...
Very heavy rain...

Locations impacted include...
Kenton, Ada, Forest, Dunkirk, Alger, Blanchard, Mcguffey, Patterson,
Dola, Grant and Huntersville.

Water will pond on roads and may quickly fill roadside ditches and
small streams.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

LAT...LON 4082 8350 4070 8350 4070 8344 4069 8344
      4069 8342 4066 8342 4066 8388 4082 8388
TIME...MOT...LOC 0421Z 276DEG 41KT 4075 8384

Hickman
Special weather statement, Jun 1, 11:42 PM EST, 18 minutes before
Special Weather Statement
National Weather Service Wilmington OH
1242 AM EDT Sun Jun 2 2019

OHZ026-044>046-020530-
Delaware OH-Logan OH-Hardin OH-Union OH-
1242 AM EDT Sun Jun 2 2019

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT LOGAN COUNTY IN WEST
CENTRAL OHIO...NORTHWESTERN DELAWARE COUNTY IN CENTRAL OHIO...HARDIN
COUNTY IN WEST CENTRAL OHIO AND NORTHERN UNION COUNTIES IN CENTRAL
OHIO UNTIL 130 AM EDT...

At 1242 AM EDT, radar indicated strong thunderstorms along a line
extending from Forest to near Kenton to near Russells Point, moving
east at 40 mph.

STORM HAZARDS INCLUDE...
Winds to 40 mph...
Pea size hail...
Very heavy rain...

Locations impacted include...
Marysville, Bellefontaine, Kenton, Richwood, Forest, Russells Point,
Lakeview, Belle Center, West Mansfield, Chippewa Park, Northwood,
Radnor, Blanchard, Roundhead, Mount Victory, Rushsylvania,
Huntsville, Ridgeway, Magnetic Springs and Valley Hi.

Water will pond on roads and may quickly fill roadside ditches and
small streams.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

LAT...LON 4082 8350 4070 8350 4070 8344 4069 8344
      4069 8342 4050 8342 4051 8326 4044 8325
      4043 8304 4024 8327 4037 8401 4043 8400
      4060 8380 4082 8358
TIME...MOT...LOC 0442Z 275DEG 34KT 4082 8351 4058 8368 4041 8389

Hickman
Special weather statement, Jun 1, 11:51 PM EST, 9 minutes before
Special Weather Statement
National Weather Service Wilmington OH
1251 AM EDT Sun Jun 2 2019

INZ050-OHZ034-042-043-051-060-020530-
Wayne IN-Darke OH-Shelby OH-Preble OH-Mercer OH-Miami OH-
1251 AM EDT Sun Jun 2 2019

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHERN WAYNE...
SOUTHWESTERN SHELBY...NORTHWESTERN PREBLE...DARKE...SOUTHERN MERCER
AND NORTHWESTERN MIAMI COUNTIES UNTIL 130 AM EDT...

At 1251 AM EDT, radar indicated strong thunderstorms along a line
extending from near Fort Recovery to 7 miles north of Hagerstown,
moving east at 35 mph.

STORM HAZARDS INCLUDE...
Winds to 40 mph...
Pea size hail...
Very heavy rain...

Locations impacted include...
Richmond, Greenville, Versailles, Arcanum, Newport, Bradford,
Hagerstown, Union City, New Paris, Fort Loramie, Ansonia, New
Madison, Fountain City, Franklin, Webster, Wayne Lakes, Russia,
Gettysburg, Eldorado and West Manchester.

This includes the following Interstates...
 I-70 in Indiana between mile markers 148 and 155.
 I-70 in Ohio between mile markers 2 and 7.

Water will pond on roads and may quickly fill roadside ditches and
small streams.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

LAT...LON 4001 8520 4001 8481 4040 8480 4039 8446
      4036 8444 4038 8443 4038 8420 3981 8469
      3991 8520
TIME...MOT...LOC 0451Z 277DEG 30KT 4034 8478 4002 8514

Hickman

The radar

The Cincinnati radar (KILN), 119 km away, was scanning. The volume nearest the first event began at 04:58 UTC.

Open the radar archive at this moment

Event by event

7 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Darke

When
June 2, 12:00 AM EST to 12:10 AM EST
Where
Darke County, 1.58 mi W of Hill Grove
Measured
50 kt (58 mph) estimated gust
Property damage
$4,000
Reported by
Public
Coordinates
40.180, -84.800

A roof was partially removed from a barn.

Thunderstorm Wind, Delaware

When
June 2, 12:26 AM EST to 12:36 AM EST
Where
Delaware County, 2.22 mi ENE of Warrensburg
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
State Official
Coordinates
40.310, -83.130

A tree was blown down over the road.

Thunderstorm Wind, Delaware

When
June 2, 12:36 AM EST to 12:46 AM EST
Where
Delaware County, 0.53 mi W of Kilbourne
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
State Official
Coordinates
40.330, -82.960

A tree was blown down onto the road.

Thunderstorm Wind, Delaware

When
June 2, 12:48 AM EST to 12:58 AM EST
Where
Delaware County, 1.38 mi N of Galena
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
State Official
Coordinates
40.240, -82.880

A tree was knocked down over the road.

Thunderstorm Wind, Delaware

When
June 2, 12:48 AM EST to 12:58 AM EST
Where
Delaware County, 2.14 mi NNE of Sunbury
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
State Official
Coordinates
40.260, -82.840

A tree was knocked down over the road.

Thunderstorm Wind, Delaware

When
June 2, 12:51 AM EST to 1:01 AM EST
Where
Delaware County, 0.87 mi NW of Condit
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
State Official
Coordinates
40.260, -82.790

A tree was knocked down over the road.

Thunderstorm Wind, Delaware

When
June 2, 12:52 AM EST to 1:00 AM EST
Where
Delaware County, 2.22 mi WSW of Harlem
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
State Official
Coordinates
40.140, -82.870

A tree was knocked down over the road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2019Every state in 2019This day in weather historyWarnings in Ohio, June 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 821235, 821242, 821250, 821262, 821263, 821268, 823108.